Hail, Harris
- When
- March 21, 5:01 PM CST
- Where
- Harris County, 4.21 mi NE of Katy
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.850, -95.760
Nickel sized hail was observed.
There were numerous evening reports of hail and some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
There were numerous evening reports of hail and some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 21, 2:01 PM CST, 3 hours earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
301 PM CDT Thu Mar 21 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Friday Night)
Issued at 145 PM CDT Thu Mar 21 2024
Today was a fairly wet day across SE Texas as a coastal low
brought scattered to widespread showers and isolated thunderstorms
to the area. Rain showers with the occasional rumble of thunder will
persist through this evening with the ending event being a line of
thunderstorms moving in from the west tonight as the upperlevel
shortwave moves through. SPC maintains a Marginal Risk (level 1 of
5) for severe thunderstorms with this line of storms. This threat
is very conditional though as the atmosphere has been fairly
worked over with the preceding showers and storms. If storms are
able to become strong to severe, then hail and strong winds would
be the primary concerns. This line will move through B/CS area by
11pm to midnight, Houston Metro between 1am and 3am, and then out
to the area by 3 or 4am. There may be some wrap around moisture
bringing some isolated showers to the Piney Woods area through
Friday morning. Patchy fog will also be possible tonight,
especially west of the Brazos River, as skies clear over the wet
grounds. Otherwise, the rest of the short term will be fairly
pleasant with clearing skies.
Temperatures tonight will be in the mid to upper 50s north of
Harris County, and then low 60s along I-10 and southwards.
Afternoon high temperatures on Friday will be in the low to mid
70s across the area with low temperatures Friday night down into
the low to mid 50s for most of the region.
Fowler
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 145 PM CDT Thu Mar 21 2024
Gorgeous conditions are expected on Saturday as high pressure
filters behind the exiting low pressure system along with weak
ridging aloft. Clear skies, light winds, and dry conditions are
expected to continue through Sunday morning. Southerly flow picks up
Sunday as the high pressure slides to the east and a deepening low
pressure forms in the Central Plains. The southerly flow will bring
higher moisture into the area, with PWATs up to 1.2-1.5" by Sunday
evening. We may even see some light streamer showers pop up across
the area Sunday night out ahead of an approaching cold front. This
front is associated with that system moving through the Central
Plains into the Midwest Sunday into Monday with the cold front
draped down through South Texas. Guidance has been fairly
consistent with FROPA occurring in SE Texas Monday afternoon into
Monday night with showers and thunderstorms accompanying the
front. As the front is moving across the area, there will be an
upper level shortwave passing overhead helping to enhance the
thunderstorms along the front. How strong the thunderstorms will
be is still a bit uncertain as that will likely be determined by
the strength and timing of that shortwave. The cold front exits to
the east by Tuesday morning with high pressure returning for
midweek next week.
High temperatures through the long term will be fairly consistent
with afternoon maxes staying in the 70s - though varying a few
degrees each day. Overnight lows Saturday night will be in the mid
to upper 50s, but then increase to low to mid 60s for much of the
area Sunday night thanks to the increased southerly flow. Cooler
nights follow thanks the passage of the cold front on Monday with
overnight lows in the upper 40s to low/mid 50s through Wednesday
night.
Fowler
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 118 PM CDT Thu Mar 21 2024
Widespread IFR conditions will continue throughout most of the TAF
period. Scattered to widespread showers continue to prevail across
Southeast TX, but there is expected to be a decrease in coverage
during the late afternoon hours. A line of strong storms is still
expected to push through during the overnight hours mainly between
03Z-08Z from northwest to southeast across the area. Strong winds
and hail will be possible within this line of storms, but once
it has pushed through, conditions will gradually improve. MVFR
conditions will return by the mid morning hours on Friday and VFR
conditions are expected to return by the late morning/early
afternoon. As far as winds go, easterly winds around 10-20 knots
today with higher gusts closer to the coast become light and
variable as the front passes through (outside of the line of
storms). Then, winds become northwesterly around 10 knots on
Friday morning and prevailing throughout the day.
Batiste
&&
.MARINE...
Issued at 145 PM CDT Thu Mar 21 2024
Small Craft Advisories are in effect for Galveston Bay and the
Gulf Waters off of Galveston through this evening as onshore flow
of 15 to 25kts and gusts to 30kts persist. Small craft should also
exercise caution in the Gulf waters off of Matagorda as there are
occasional wind gusts to 20 to 25 kts and seas up to 6ft. Showers
and thunderstorms will continue to be possible into tonight.
Light to moderate offshore winds will develop on tomorrow and
persist into Saturday night. Caution flags or even Small Craft
Advisories may be needed on may again be necessary on Saturday as
occasional gusts up to 25kt will be possible. Light onshore
returns on Sunday. A cold front is expected to move through the
area on Monday bringing showers/storms. Moderate to strong onshore
winds ahead of the front and then offshore winds after the front
will likely lead to Small Craft Advisories Monday into Monday
night. Showers and thunderstorms will be possible Monday into
Tuesday morning next week as the front moves through.
Fowler
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 57 72 53 74 / 80 10 0 0
Houston (IAH) 60 76 56 79 / 60 10 0 0
Galveston (GLS) 63 75 59 73 / 40 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ335-355-
375.
Small Craft Should Exercise Caution until 10 PM CDT this evening
for GMZ350-370.
&&
SHORT TERM...Fowler
LONG TERM....Fowler
AVIATION...Batiste
MARINE...FowlerSpecial Weather Statement
National Weather Service Houston/Galveston TX
421 PM CDT Thu Mar 21 2024
TXZ210>212-212145-
Waller TX-Colorado TX-Austin TX-
421 PM CDT Thu Mar 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLORADO...CENTRAL
AUSTIN AND SOUTHWESTERN WALLER COUNTIES THROUGH 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Industry, or 8 miles west of Bellville, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sealy, Bellville, San Felipe, Monaville, and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2979 9650 2999 9647 3004 9602 2974 9606
TIME...MOT...LOC 2120Z 273DEG 23KT 2990 9639
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FowlerSpecial Weather Statement
National Weather Service Houston/Galveston TX
446 PM CDT Thu Mar 21 2024
TXZ210>213-227-212230-
Waller TX-Colorado TX-Inland Harris TX-Fort Bend TX-Austin TX-
446 PM CDT Thu Mar 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLORADO...
SOUTHEASTERN AUSTIN...NORTHWESTERN FORT BEND...SOUTHERN WALLER AND
WESTERN HARRIS COUNTIES THROUGH 530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Katy, Sealy, Brookshire, Bellville, Fulshear, Simonton, San Felipe,
Pattison, Weston Lakes, Monaville, and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2974 9644 2998 9635 2997 9583 2961 9586
TIME...MOT...LOC 2146Z 273DEG 23KT 2986 9628
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FowlerSpecial Weather Statement
National Weather Service Houston/Galveston TX
526 PM CDT Thu Mar 21 2024
TXZ211>213-212300-
Waller TX-Inland Harris TX-Austin TX-
526 PM CDT Thu Mar 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL AUSTIN...SOUTHERN
WALLER AND NORTHWESTERN HARRIS COUNTIES THROUGH 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pattison, or 9 miles north of Brookshire, moving east
at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Katy, Tomball, Jersey Village, Addicks Park Ten, Spring Branch North,
Spring Branch West, Hockley, San Felipe, Pattison, Spring Branch
Central, Westbranch, Fairbanks / Northwest Crossing, Willowbrook,
Cypress, Carverdale, Langwood, Spring Branch East, and Monaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 2981 9611 2997 9615 3011 9559 2981 9549
TIME...MOT...LOC 2225Z 255DEG 34KT 2992 9594
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
42Special Weather Statement
National Weather Service Houston/Galveston TX
553 PM CDT Thu Mar 21 2024
TXZ199-212-213-227-220000-
Waller TX-Inland Harris TX-Fort Bend TX-Montgomery TX-
553 PM CDT Thu Mar 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FORT BEND...SOUTH
CENTRAL MONTGOMERY...SOUTHEASTERN WALLER AND NORTHWESTERN HARRIS
COUNTIES THROUGH 700 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Katy, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Katy, Tomball, Jersey Village, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Northside / Northline, Spring Branch
North, Greater Greenspoint, Spring, Greater Heights, Near Northside
Houston, Greater Fifth Ward, Aldine, Memorial Park, Spring Branch
West, Addicks Park Ten, Spring Valley, Fourth Ward, and Downtown
Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2975 9592 3003 9590 3014 9535 2976 9531
TIME...MOT...LOC 2253Z 257DEG 27KT 2987 9583
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMThe Houston radar (KHGX), 78 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was observed.
Quarter to just under half dollar sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Half dollar sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Half dollar sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed (via Mping).
Golf ball sized hail was observed.
The top of trees were snapped off.
There was a snapped tree near the intersection of Sand Pit and CT 2095.
There were uprooted trees along CR 2097.
Multiple trees were downed along CR 2066.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158804, 1158806, 1158809, 1158813, 1158814, 1158815, 1158816, 1158817, 1158818, 1158819, 1158820, 1158821, 1158822, 1158823, 1158824.